Alert archive / Michigan / River Flood Warnings in 2021

River Flood Warning 6, NWS Detroit, MI

July 16, 2021Macomb County, Michigan

NWS Detroit, MI issued this river flood warning at Jul 16, 2021, 6:32 PM EDT for Macomb County, Michigan. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 6:32 PM EDT (22:32 UTC)
Expired
Jul 16, 2021, 11:59 PM EDT
In force
5 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
Minor

County Macomb County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clinton River near Clinton Township (FSRM4).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04164000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

052 
WGUS43 KDTX 162232
FLWDTX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Detroit/Pontiac MI
632 PM EDT Fri Jul 16 2021

...The National Weather Service in Detroit/Pontiac MI has issued a 
Flood Warning for the following rivers in Michigan...

  Clinton River Near Clinton Township affecting Macomb County.

.Heavy rainfall that occurred earlier today led to a rapid rise in 
the Clinton River. This rainfall will take the level over flood 
stage this evening, however additional heavy rain is not expected 
tonight.

For the Clinton River...including Clinton Township, Mt. Clemens...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=DTX.

&&


MIC099-171100-
/O.NEW.KDTX.FL.W.0006.210716T2232Z-000000T0000Z/
/FSRM4.1.ER.210717T0000Z.210717T0600Z.210717T0800Z.NO/
632 PM EDT Fri Jul 16 2021

The National Weather Service in Detroit/Pontiac has issued a

* Flood Warning for
  the Clinton River Near Clinton Township.
* From this evening until further notice.
* At 5:30 PM EDT Friday the stage was 14.9 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening to a crest of 16.5 feet just after midnight tonight. It 
  will then fall below flood stage late tonight.
* Impact...At 16.0 feet, Some low spots on Miller Road flood. Water 
  reaches the bottoms of the Garfield, Utica and Hayes Road bridges. 
  Low land flooding increases.


&&

LAT...LON 4260 8294 4257 8290 4254 8296 4262 8309
      4268 8309 4260 8298

$$

BT
1 follow-up statement
698 
WGUS83 KDTX 170359
FLSDTX

Flood Statement
National Weather Service Detroit/Pontiac MI
1159 PM EDT Fri Jul 16 2021

...The Flood Warning is cancelled for the following rivers in 
Michigan...

  Clinton River Near Clinton Township affecting Macomb County.

MIC099-170500-
/O.CAN.KDTX.FL.W.0006.000000T0000Z-210717T0359Z/
/FSRM4.1.ER.210717T0000Z.210717T0600Z.210717T0800Z.NO/
1159 PM EDT Fri Jul 16 2021

...The Flood Warning for the Clinton River Near Clinton Township has 
been cancelled...

The Flood Warning is cancelled for
  the Clinton River Near Clinton Township.
* At 11:30 PM EDT Friday the stage was 15.3 feet.
* Flood stage is 16.0 feet.
* The river crested below flood stage.
* Forecast...The river is expected to continue falling.


&&

LAT...LON 4260 8294 4257 8290 4254 8296 4262 8309
      4268 8309 4260 8298

$$

DRC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Jul 16, 3:20 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 3:20 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
320 PM EDT Fri Jul 16 2021

.DISCUSSION...

Efficient rain producers in this tropical airmass has lead to
flooding in the urban areas across parts of Metro Detroit, as
radar estimates are under-doing the activity, with rainfall reports
of 1.5 to 2.5 inches received. Despite not even enough
instability to generate any lightning. Still have this meandering
850 MB weak shear axis in place. Although I am still leery with some
semblance of right entrance forcing of the upper level jet (80
knots at 250 MB) tonight, all available model guidance
(NAM/ARW/ARW2/Regional GEM/HRRR) suggests bulk of heavy rain will
miss us this evening/tonight, with better
deformation/forcing/instability off to our southeast. Based on
latest satellite imagery and the flare up/blossoming radar returns
over the southern Ohio Valley as expected, can't argue too much with
the general theme of those solutions (although hires models still
struggling with the current expansive coverage), and thinking we
will just have more disorganized and spotty heavy shower activity
over southeast Michigan. Barring any last second surprises,
hopefully will allow the current warning and advisories to expire,
but will utilize the full amount of time and access road closures
and flood conditions to possibly extend (especially Wayne county).

The upper level wave embedded in the trough axis now tracking into
eastern Iowa will attempt to become a closed 500 MB low near
southern Lake Michigan tomorrow, but remain extremely positive
tilted into the western Ohio Valley. Inverted surface trough is
anticipated to lay across the western half of southern Lower
Michigan tomorrow, with light northeast winds across southeast
Michigan. Close enough call to carry slight chance of showers/remote
shot of a thunderstorm into the afternoon along/west of U.S. 23,
although the MLcapes around 500 J/kg generated certainly look to be
across southwest Lower Michigan. If we don't scour out all the
surface/near surface moisture (dew pts in 60s), could see some
radiation fog development Saturday night.

The mid level cold pool (-12 C at 500 MB) still will take its sweet
time exiting on Sunday, and still could generate some MLcapes up
around 500 J/kg during the day. However, with the surface
high/anticylonic flow and very dry mid levels, will ride with a dry
forecast and normal temps in the low to mid 80s. Did allow for some
CU development per Cu rule, despite the totally sunny forecast of
the NBM blend.

Upper level ridge axis to slide through Lower Michigan on Monday,
allowing a back door cold front/shortwave trough to move through on
Tuesday, with optimal afternoon timing worthy of chance pops (see
12z Canadian).

Upper level northwest flow will then be in place to end the work
week, as we reside in between the upper level ridge out west and the
upper level low/trough over eastern Canada. Still potential for a
fast moving shortwave to ripple through the Great Lakes region to
support a brief period of scattered showers, but high degree of
timing uncertainty. Temperatures do not to look to deviate too far
from normal values.

&&

.MARINE...

Northeasterly winds remain around 15 kts through the evening, with
slightly stronger gusts in the southern marine zones as low pressure
tracks along a stalled frontal boundary near the Ohio border. Steady
rain this afternoon becomes more scattered overnight as the low
progresses east of the marine areas. High pressure to then build in
from the west tomorrow, bringing dry conditions and lighter winds
peaking to about 15 kts tomorrow afternoon. Gradual backing of the
winds to the northwest tomorrow evening will limit onshore flow and
keep wave heights in check throughout the weekend as well. Favorable
marine conditions are anticipated to persist through early next
week, before the next potential weather system arrives late Tuesday.

&&

.HYDROLOGY...

Residual ponding of water and low lying flooding across parts of the
Detroit Metro area into the evening. Additional disorganized
rainfall expected this evening and tonight, and probably be hard
pressed to see much more than an additional inch of rain. None-the-
less, with the previous rainfall, this should bring Rouge River to
minor flooding, and potentially the Clinton River. Outside of some
isolated activity possible on Saturday, weekend should be dry and
allow rivers to come down.

&&

.PREV DISCUSSION...
Issued at 127 PM EDT Fri Jul 16 2021

AVIATION...

Rounds of showers continue for most terminals through this evening
as a stalled frontal boundary lingers near the MI/OH border.
Northernmost extent of this precip is expected to be in the vicinity
of FNT so will maintain inherited tempo group for some showers over
that terminal this afternoon. Moisture has already begun to increase
in the low-levels thanks to the showers allowing ceilings to drop
into IFR territory. These IFR cigs are expected to continue into
tonight as surface low pressure tracks along the frontal boundary
keeping the low-level moisture in place.

For DTW...Off and on showers will continue through this evening with
IFR or near-IFR ceilings likely remaining in place through the night
given the ample moisture and diurnal cooling. Spotty showers have
the potential to linger into early Saturday morning before the area
dries out by mid-morning.

DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less today and tonight.

* Low for thunderstorms today and tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...sf
MARINE.......MV
HYDROLOGY....sf
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 16, 5:25 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
525 PM EDT Fri Jul 16 2021

MIZ047>049-053>055-060>062-170845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
525 PM EDT Fri Jul 16 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No significant weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
525 PM EDT Fri Jul 16 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No significant weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-068>070-075-076-082-083-170845-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
525 PM EDT Fri Jul 16 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Rain continues to slowly taper off this evening and tonight, with
localized amounts up to 1 inch possible, especially if an isolated
thunderstorm develops toward the southern Michigan border. Localized
residual flooding in Wayne county will continue to wane, but
flooding around the Rouge River is expected and possibly the Clinton
River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No significant weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Jul 16, 3:15 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
315 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       DEXTER                  42.33N 83.88W
07/16/2021  M2.60 INCH       WASHTENAW          MI   COCORAHS

            6.5 HOUR RAINFALL TOTAL.

0300 PM     HEAVY RAIN       FERNDALE                42.46N 83.13W
07/16/2021  M2.20 INCH       OAKLAND            MI   PUBLIC

            8 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Jul 16, 4:16 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
416 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       DEARBORN                42.31N 83.21W
07/16/2021  M3.40 INCH       WAYNE              MI   PUBLIC

            7.5 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Jul 16, 4:45 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       BLOOMFIELD HILLS        42.58N 83.25W
07/16/2021  M1.60 INCH       OAKLAND            MI   TRAINED SPOTTER

            9 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Jul 16, 5:18 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
518 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       2 ENE ROMULUS           42.23N 83.33W
07/16/2021  M2.13 INCH       WAYNE              MI   ASOS

            16.5 HOUR RAINFALL TOTAL.

0430 PM     HEAVY RAIN       ROSEVILLE               42.51N 82.94W
07/16/2021  M1.84 INCH       MACOMB             MI   PUBLIC

            10 HOUR RAINFALL TOTAL.

0500 PM     HEAVY RAIN       GARDEN CITY             42.33N 83.33W
07/16/2021  M2.14 INCH       WAYNE              MI   TRAINED SPOTTER

            11 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Jul 16, 5:26 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
526 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       2 ENE ANN ARBOR         42.28N 83.70W
07/16/2021  M2.65 INCH       WASHTENAW          MI   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Jul 16, 6:07 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
607 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 S DEXTER              42.32N 83.88W
07/16/2021  M3.00 INCH       WASHTENAW          MI   COCORAHS

            11 HOUR TOTAL RAINFALL.

&&

MV

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:08 AM EDTAreal Flood AdvisoryDTXWashtenaw, Wayne6 hr
Jul 16, 11:04 AM EDTAreal Flood WarningDTXWayne6 hr
Jul 16, 11:09 AM EDTAreal Flood AdvisoryDTXMacomb, Oakland6 hr

Nearby

River Flood Warnings in Michigan, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.